Heavy Rain, Sheridan
- When
- July 2, 12:40 PM MST to 1:40 PM MST
- Where
- Sheridan County, 12 mi NNW of Plentywood
- Reported by
- Public
- Coordinates
- 48.940, -104.671
Two inches of rain fell in less than an hour.
A major severe weather episode occurred from mid-afternoon on the 2nd through the pre-dawn hours of the 3rd. A very moist and unstable southwest flow aloft was responsible for the severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A major severe weather episode occurred from mid-afternoon on the 2nd through the pre-dawn hours of the 3rd. A very moist and unstable southwest flow aloft was responsible for the severe weather. Although the majority of the reports were of either large hail or strong wind gusts, there were a few spots that had flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 2, 8:05 AM MST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 905 AM MDT MON JUL 2 2007 .SHORT TERM...FOR NORTHEAST MONTANA...REST OF TODAY... ONE SHORTWAVE IS SEEN ON SATELLITE PUSHING ACROSS EASTERN MONTANA THIS MORNING. THERE ARE A COUPLE OF ISOLATED THUNDERSTORMS MOVING ACROSS THE WESTERN ZONES AS WELL AS GARFIELD COUNTY THIS MORNING. SOME OF THE CONVECTION HAS BEEN ON THE STRONG SIDE AT TIMES...BUT REMAINING JUST BELOW SEVERE LIMITS SO FAR. IT LOOKS LIKE THINGS WILL DRY OUT FOR MOST OF THE CWA THIS AFTERNOON...HOWEVER A STRONG SHORTWAVE IS EVIDENT ON WATER VAPOR ACROSS CENTRAL OREGON. AS THIS WAVE LIFTS UP INTO OUR AREA THIS EVENING THE AIRMASS WILL BECOME EVEN MORE UNSTABLE. THE 12Z KGGW SOUNDING WAS ALREADY VERY UNSTABLE WITH A LIFTED INDEX OF -8C AND CAPE NEAR 3000 J/KG. STRONG DAYTIME HEATING WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE AND MAY SET THE STAGE FOR A FORMIDABLE ROUND OF SEVERE WEATHER THIS EVENING. INITIALLY STORMS ARE LIKELY TO BE MORE DISCRETE CELLS WITH THE BIGGEST THREAT LIKELY TO BE LARGE HAIL. SOME INDICATION THAT THE SYSTEM MAY TRANSITION INTO AN MCS LATER TONIGHT WITH THE THREAT OF DAMAGING WIND AND LARGE HAIL. OTHER THAN A FEW TWEAKS TO THE POP GRIDS THIS MORNING THE ONGOING FORECAST LOOKS TO BE IN GOOD SHAPE. CB PREVIOUS SHORT TERM... SW FLOW ALOFT PROVING TO BE A TYPICALLY UNSETTLED ONE...ESPECIALLY AT THIS PEAK CONVECTIVE TIME OF YEAR. A PARADE OF SHORTWAVES HAVE BEEN ARRIVING AT LEAST EVERY DAY...EASILY TOUCHING OFF THUNDERSTORMS OVER MOUNTAINS TO OUR SW...THAT SURVIVE MOVING ACROSS OUR AREA IN MODERATE TO STRONGLY UNSTABLE AIRMASS ALOFT...NIGHTTIME HOURS NOT HAVING MUCH WEAKENING EFFECT. CURRENT SHORTWAVE BEHAVING SIMILARLY...MOVING THRU OUR WEST EARLY THIS MORN...REQUIRING SEVERAL FINE-TUNES TO POPS. ONLY SLIGHT WEAKENING OF CONVECTION SHOWN ON 88D RADAR LOOP...AS IT ENTERS SLIGHTLY LESS UNSTABLE AIRMASS IN OUR N. NOT MUCH AIRMASS CHANGE TODAY. THOSE AREAS HELD TO LOWER 80S YESTERDAY BY MOSTLY CLOUDY SKIES...SHOULD JOIN REST OF AREA THAT REACHED AROUND 90 TODAY WITH MORE SUNSHINE. CURRENT SHORTWAVE SHOULD EXIT OUR E BY NOON ALLOWING AN AFTERNOON BREAK FROM CONVECTION WITH FAIR AMOUNT OF SUNSHINE. LOW LEVEL WINDS TURNING S-SE HELP WITH WARMING. A STRONGER SHORTWAVE JUST OFF N CA/S OR COAST WILL ARRIVE THIS EVENING AND AIRMASS BECOMES MORE UNSTABLE WITH SE LOW LEVEL FLOW BRINGING INCREASING MOISTURE. CONVECTION FOCUSES ON SURFACE LOW AND DEVELOPING COOL FRONT THAT MOVE THRU AREA. PREFER TO LEAN STRONGLY TO THE NAM WHICH HAS QPF OVER AN INCH OVER PART OF OUR AREA. OTHER MODELS SEEM TOO WEAK OR DRY WITH THIS FOR THE PATTERN...AND NAM CLEARLY HAS THE MORE REALISTIC DEW POINTS. WE SEE LIFTED INDEXES ON FORECAST NAM SOUNDINGS DOWN TO -9 AND CAPES TO 4300 J/KG IN OUR EAST LATE TONIGHT. NO STRONG CAPPING SEEN ON SOUNDINGS EITHER. 0-6 KM SHEAR GENERALLY 30 KT OR SO. PER SWODY1 EXPECT ANOTHER ROUND OF SEVERE TSTORMS FOR OUR AREA TONIGHT...WITH SUPERCELLS POSSIBLE AT ANY LOCATION. THIS MAY BE THE LAST SIGNIFICANT SHORTWAVE FOR AWHILE. ALTHOUGH NOT MUCH AIRMASS CHANGE THRU THE PERIOD...PREFER SLIGHT COOLING BEHIND THIS SYSTEM WITH SURFACE WINDS PICKING UP FROM THE N-NW BEHIND SURFACE LOW TUE. RATHER HIGH 500 MB HEIGHTS WELL INTO 580S DM AND THICKNESSES IN 570S DM MEAN CONTINUED ABOVE NORMAL TEMPS. THE UPPER HIGH AND RIDING RETROGRADES A LITTLE WEST THOUGH...PUTTING NE MT INTO A LITTLE DRIER AND LESS UNSTABLE AIR TUE AND WED. SIMONSEN .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... GOOD MODEL AGREEMENT THROUGH FRIDAY WITH RIDGE BUILDING OVER THE HIGH PLAINS. VERY WARM AND DRY UNDER THE RIDGE WITH TEMPERATURES PUSHING TOWARD 100 ON FRIDAY. MORE UNCERTAINTY FOR THE WEEKEND AS MODELS INDICATING SHORTWAVE/COLD FRONT SLIDING ACROSS MONTANA TO FLATTEN OUT THE RIDGE AND COOL TEMPERATURES. GENERAL CONSENSUS OF THE MODELS IS FOR COLD FRONT PASSAGE ON SATURDAY BUT WITH A DELAY IN THE INFLUX OF COLDER AIR...MAKING FOR STILL TOASTY WEATHER SATURDAY. WITH THE FLATTENING OF THE RIDGE WILL ALSO COME A RETURN TO MORE ACTIVE SHORTWAVE PATTERN...AND A RELATED INCREASE IN THUNDERSTORM POTENTIAL. THIS SHOULD LAST THROUGH THE END OF THE FORECAST PERIOD WHEN THE RIDGE REBOUNDS TO THE WEST. EBERT && .AVIATION... VFR CONDITIONS WITH LIGHT WINDS ARE EXPECTED MOST OF THE TIME THROUGH THE NEXT 24 HOURS. ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS EASTERN MONTANA TODAY AND TONIGHT WHICH MAY BRING BRIEF PERIODS OF MVFR AND IFR CONDITIONS DUE TO HEAVY RAIN. GFF && .CLIMATE... THE JUNE WEATHER SUMMARY IS NOW AVAILABLE FOR GLASGOW. PLEASE SEE GTFCLMGGW OR CXUS55 KGGW FOR MORE DETAILS. THE SUMMARY IS ALSO AVAILABLE ON THE CLIMATE SECTION OF OUR WEB PAGE AT: HTTP://WWW.WEATHER.GOV/GLASGOW CB && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 904 AM MDT MON JUL 2 2007 MTZ016>027-059>062-031200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 904 AM MDT MON JUL 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS NORTHEAST MONTANA TODAY AND TONIGHT. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE IN THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
917 AM MDT MON JUL 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 14 NE WINNETT 47.15N 108.14W
07/01/2007 E1.00 INCH PETROLEUM MT PUBLIC
THE HAIL FELL FROM APPROXIMATELY 400-420 PM.
&&
BOGELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1053 AM MDT MON JUL 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL N MOSBY 46.99N 107.89W
07/01/2007 E1.50 INCH GARFIELD MT TRAINED SPOTTER
HAIL RANGED FROM MARBLE TO PING PONG SIZE. WINDS WERE
ESTIMATED AT 40 TO 50 MPH.
&&
JIMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1100 AM MDT MON JUL 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 7 N MOSBY 47.09N 107.88W
07/01/2007 E1.75 INCH GARFIELD MT PUBLIC
A WOMAN WAS CAUGHT OUTSIDE AND RECEIVED SEVERAL BRUISES.
TIME OF THE EVENT EAS ESTIMATED TO BE NEAR 500 PM.
&&
JIMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1112 AM MDT MON JUL 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 18 ESE WINNETT 46.90N 108.00W
07/01/2007 E60 MPH PETROLEUM MT PUBLIC
WINDS LASTED TWO MINUTES, THEN QUICKLY DIED OFF.
&&
JIMBThe Glasgow radar (KGGW), 165 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
23 hail, 9 thunderstorm wind, 3 flash flood, 2 heavy rain. Local standard time, as filed.
Two inches of rain fell in less than an hour.
The hail ranged in size from pea to quarter.
Two inches of rain fell in less than an hour with a total of over 3 inches of rain in 2 hours. The heavy rain led to flash flooding in a parking lot.
The hail ranged in size from pea to nickel and more than covered the ground. There were banks of hail on the property.
The hail ranged in size from dime to quarter and covered the ground.
Water was covering and flowing across Highway 204.
Measured eight tenths of an inch of rain in 20 minutes.
The hail ranged in size from quarter to golf ball, and was accompanied by wind estimated at 50 mph.
The hail was accompanied by wind estimated at 40 to 45 mph and very heavy rain.
A series of thunderstorms crossed the area during the afternoon and evening hours. Numerous streets were flooding in the town of Plentywood from heavy rainfall caused by thunderstorms. Most of the rain during the afternoon fell to the north of town, and the water was running in from the north.
The wind was accompanied by heavy rainfall.
Measured 1.15 inches of rain with the thunderstorms.
The hail destroyed a kitchen window.
The hail caused the window in a home to crack.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31203, 31198, 31199, 31200, 31201, 31202, 51929, 51922, 31204, 31205, 31206, 31207, 31280, 31281, 31282, 31283, 31284, 31286, 31287, 31285, 31291, 31288, 31290, 31289, 31292, 31293, 31294, 31295, 32565, 31296, 31297, 31298, 31299, 31300, 31301, 31302, 31303.